The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Colistin and Acute Respiratory Failure
Abstract & Commentary
By David J. Pierson, MD, Professor, Pulmonary and Critical Care Medicine, Harborview Medical Center, University of Washington, Seattle Dr. Pierson reports no financial relationship relevant to this field of study. This article originally appeared in the April 2010 issue of Critical Care Alert. It was peer reviewed by William Thompson, MD.
Synopsis: Colistin, a 50-year-old polymyxin antibiotic that recently has been reintroduced to treat multidrug-resistant hospital-acquired Acinetobacter or Pseudomonas pneumonia, can cause acute neuromuscular weakness and precipitate acute hypercapnic respiratory failure, as illustrated by this case report.
Source: Wahby K, et al. Intravenous and inhalational colistin-induced respiratory failure. Clin Infect Dis. 2010;50:e38-e40.
Wahby and colleagues in Detroit report the case of a 33-year-old woman with Acinetobacter baumannii pneumonia complicating a prolonged ICU stay after a peripheral blood stem-cell transplant. The organism was resistant to all antibiotics except ampicillin-sulbactam (in very high concentrations) and colistin. After five days of intravenous colistin at 2.5 mg/kg every 12 hours (in the usual recommended dose range), the patient developed respiratory distress and was found to have severe acute respiratory acidosis, requiring intubation and mechanical ventilation. No other drugs or disease processes likely to have precipitated neuromuscular weakness were identified, and the patient improved within 24 hours after the colistin was switched to ampicillin-sulbactam. Extubated with a normal arterial PCO2 after five days and transferred to the floor, she was begun on colistin by inhalation, 75 mg nebulized every 12 hours, in addition to the ampicillin-sulbactam. After three days on this regimen, hypercapnia was again noted, although the inhaled colistin was continued. Twenty-four hours later the patient was found unresponsive in severe acute respiratory acidosis, which again resolved after three days of mechanical ventilation after the inhaled colistin was stopped. The patient recovered from her acute illness and the neuromuscular weakness did not recur.
Colistin (also called polymyxin E) belongs to the polymyxin group of antibiotics, and first became available for clinical use in about 1960. It was given as an intramuscular injection for the treatment of gram-negative infections, but fell out of favor after aminoglycosides became available because of its adverse effects, principally nausea, vomiting, and nephrotoxicity. It later found wider clinical use as topical therapy as part of selective digestive tract decontamination, and in aerosolized form for patients with cystic fibrosis. More recently, a number of centers around the world have used colistin intravenously as a last-line therapy for otherwise pan-resistant ventilator-associated pneumonia (VAP), especially due to Pseudomonas and Acinetobacter species.1
An additional adverse effect of polymyxin antibiotics including colistin one mostly forgotten as use of these agents largely disappeared in the 1970s is acute neuromuscular weakness precipitating hypercapnic respiratory failure. Lindesmith et al in Denver reported a series of 11 patients with colistin-induced respiratory paralysis and acute hypercapnic respiratory failure.2 Most of them also had underlying renal abnormalities (apparently absent in the present case) and had received the drug intramuscularly. As in this case, the weakness resolved quickly once the drug was stopped, with a mean duration of ventilatory support of 27.5 hours.
With aerosolized tobramycin used routinely for serious airway infections in patients with cystic fibrosis, and increasing use of nebulized colistin in this population, it should not be surprising that this agent would be tried in the treatment of VAP in non-cystic-fibrosis patients when the causative organism is resistant to other agents. Administration of colistin by aerosol, which is neither FDA-approved for this indication nor supported by data from controlled trials, appears to be occurring more frequently in the last few years.
Although acute neuromuscular paralysis due to aerosolized colistin has not previously been reported, the present case should alert ICU clinicians to its possibility. Colistin toxicity, whether the drug is administered parenterally or by nebulization, should be added to the list of potential causes for neuromuscular weakness in critically ill patients.
1. Linden PK, Paterson DL. Parenteral and inhaled colistin for treatment of ventilator-associated pneumonia. Clin Infect Dis. 2006;43(Suppl 2):S89-S94.
2. Lindesmith LA, et al. Reversible respiratory paralysis associated with polymyxin therapy. Ann Intern Med. 1968;68:318-327.